Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 80, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 31, 1998, 1:01 AM CDT for Crawford County, Richland County, Wisconsin. It was in force for 74 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 1998, 1:01 AM CDT (06:01 UTC)
- Expired
- May 31, 1998, 2:15 AM CDT
- In force
- 74 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Crawford County, WI, Richland County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 1:12 AM CDT | Thunderstorm Wind 69 | Mt Sterling, WI | |
| May 31, 1:15 AM CDT | Thunderstorm Wind 60 | Prairie Du Chien, WI | |
| May 31, 1:16 AM CDT | Thunderstorm Wind 52 | Viola, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 12:00 AM CDT | Tornado Watch | SPC | 5 hr |
| May 31, 1:00 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -287 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 565 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 310601 SVRLSE WIC023-103-310715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 101 AM CDT SUN MAY 31 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRAWFORD COUNTY IN SOUTHWESTERN WISCONSIN RICHLAND COUNTY IN SOUTHWESTERN WISCONSIN * UNTIL 215 AM CDT * AT AT 100 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NEAR TOMAH WISCONSIN TO NEAR WAUKON IOWA... MOVING EAST AT 50 MPH. THIS LINE OF STORMS HAS A HISTORY OF DAMAGING WINDS OF 60 TO 70 MPH. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... NEAR PRAIRIE DU CHIEN AND RICHLAND CENTER AT 135 AM THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. STAY INSIDE AND AND AWAY FROM WINDOWS! RRS &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:00 PM CDT, 12 hours 1 minute earlier.
Area forecast discussion, May 30, 1:00 PM CDT, 12 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 100 PM CDT SAT MAY 30 1998 KARX-88D SHOWS SHOWERS AND THUNDERSTORMS TO THE NORTH AND WEST OF THE FORECAST AREA WITH A FEW SHOWERS ENTERING THE WESTERN AND NORTHERN MOST COUNTIES OF THE CWA. LATEST ANALYSIS SHOWS WARM FRONT ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA FROM NEAR KLNR TO KMSP. HIGHER DEWPOINT REMAIN ACROSS NORTHEAST IOWA AND EXTREME SOUTHWESTERN WISCONSIN. HEATING HAS BEEN SUPPRESSED DURING MUCH OF THE DAY DUE TO CIRRUS DEBRIS. SHORT TERM... MAIN CHALLENGE WILL BE DEVELOPMENT AND PROPAGATION OF CONVECTION. MODELS DEPICT DEVELOPMENT/ARRIVAL OF ACTIVITY THIS EVENING WHEN BEST FORCING AND THERMODYNAMICS COME TOGETHER. PROFILER DATA SUGGESTS DYNAMIC FORCING REMAINS TO THE SOUTHWEST. NOT CONVINCED CURRENT ACTIVITY IS THE MAIN EVENT. IN SUMMARY THOUGH... EXPECT CONVECTIVE ACTIVITY TO AFFECT THE FORECAST AREA LATER THIS AFTERNOON AND PERSIST THROUGH THE EVENING HOURS. THIS WILL BE FOLLOWED BY COOLER AND IMPROVING CONDITIONS BY MORNING. FORECAST INPUT... SHOWERS AND THUNDERSTORMS TONIGHT. COORDINATED WITH KDMX REGARDING WW 466. KRC
In the hours before
Special weather statement, May 30, 8:55 PM CDT, 4 hours 6 minutes before
MNZ079-086>088-094>096-WIZ032>034-041-042-053- IAZ008>011-310600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 855 PM CDT SAT MAY 30 1998 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR ALL OF SOUTHEAST MINNESOTA AND A PORTION OF WESTERN WISCONSIN... IN WISCONSIN THE WATCH IS WEST OF A WINONA MN TO EAU CLAIRE TO RICE LAKE LINE...AND INCLUDES BUFFALO COUNTY. THE WARM FRONT IN THE AREA HAD MOVED LITTLE SINCE 6 PM...REMAINING NEAR A MINNEAPOLIS TO LA CROSSE TO MADISON LINE. ANOTHER SURFACE TROUGH EXTENDED FROM NORTHWEST OF MINNEAPOLIS INTO NORTHWEST WISCONSIN. WARM...VERY MOIST AND UNSTABLE AIR WAS IN PLACE OVER IOWA...SOUTHERN MINNESOTA AND SOUTHWEST WISCONSIN. STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG THE SURFACE TROUGH AND THE WARM FRONT FROM FAR NORTHWEST WISCONSIN THROUGH WEST CENTRAL MINNESOTA INTO EASTERN SOUTH DAKOTA. ALL OF THE STORMS WERE MOVING TO THE EAST AND SOUTHEAST AT 35 MPH. THIS WILL PUT THE STORMS INTO SOUTHEAST MINNESOTA AND WESTERN WISCONSIN AFTER MIDNIGHT. ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS IN THE AREA THIS EVENING INTO THE OVERNIGHT HOURS. THE SEVERE THREAT FROM ANY THUNDERSTORMS INCLUDES LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. IF YOU LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT FOR CHANGING WEATHER CONDITIONS TONIGHT. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
Special weather statement, May 30, 8:55 PM CDT, 4 hours 6 minutes before
MNZ079-086>088-094>096-WIZ032>034-041-042-053- IAZ008>011-310600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 855 PM CDT SAT MAY 30 1998 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM FOR ALL OF SOUTHEAST MINNESOTA AND A PORTION OF WESTERN WISCONSIN... IN WISCONSIN THE WATCH IS WEST OF A WINONA MN TO EAU CLAIRE TO RICE LAKE LINE...AND INCLUDES BUFFALO COUNTY. THE WARM FRONT IN THE AREA HAD MOVED LITTLE SINCE 6 PM...REMAINING NEAR A MINNEAPOLIS TO LA CROSSE TO MADISON LINE. ANOTHER SURFACE TROUGH EXTENDED FROM NORTHWEST OF MINNEAPOLIS INTO NORTHWEST WISCONSIN. WARM...VERY MOIST AND UNSTABLE AIR WAS IN PLACE OVER IOWA...SOUTHERN MINNESOTA AND SOUTHWEST WISCONSIN. STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG THE SURFACE TROUGH AND THE WARM FRONT FROM FAR NORTHWEST WISCONSIN THROUGH WEST CENTRAL MINNESOTA INTO EASTERN SOUTH DAKOTA. ALL OF THE STORMS WERE MOVING TO THE EAST AND SOUTHEAST AT 35 MPH. THIS WILL PUT THE STORMS INTO SOUTHEAST MINNESOTA AND WESTERN WISCONSIN AFTER MIDNIGHT. ATMOSPHERIC CONDITIONS REMAIN FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS IN THE AREA THIS EVENING INTO THE OVERNIGHT HOURS. THE SEVERE THREAT FROM ANY THUNDERSTORMS INCLUDES LARGE HAIL...DAMAGING WINDS AND POSSIBLE TORNADOES. IF YOU LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT FOR CHANGING WEATHER CONDITIONS TONIGHT. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR LATER UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS. RRS
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 10:15 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 50 min |
| May 30, 11:08 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 47 min |
| May 30, 11:37 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 63 min |
| May 30, 11:51 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 64 min |
| May 30, 11:57 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 63 min |
| May 31, 12:12 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse | 63 min |
| May 31, 12:26 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 64 min |
| May 31, 12:36 AM CDT | Severe Thunderstorm Warning | ARX | Monroe | 64 min |
| May 31, 12:55 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 60 min |
| May 31, 1:10 AM CDT | Severe Thunderstorm Warning | ARX | Grant | 65 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.